I’m 61 Losing My Hair – What Do You Think About HRT For Menopause and Hair Loss?

by Geoffrey Redmond, MD

Question:
I am 61 and had been on HRT for 12 years for menopause. The Dr. took me off of it 6 months ago and within 3 months the hair loss started. I went to a Dermatologist who then directed me to a female Gyn. She ran many tests and found that my testosterone was low and estrogen extremely low. I had been on a combi patch for the last 6 years but new Gyn put me on a low dose Prometrium (progesterone) and vivelle dot (estradiol) which I’ve been taking now for 2 weeks. Still my hair loss seems to be getting worse. This is all very distressing to me as my hair was on the thinner side to begin with. I would be interested in hearing any comments you might have on HRT for menopause and hair loss.

Answer:
Menopause is a major event in a woman’s life and in spite of all the media coverage, there is still much confusion about it. While menopause has effects on a woman’s hair, these tend to be ignored both by the medical establishment and by writers on women’s health.

The effect of estrogen is to make hair grow faster and stay on the head longer. Basically more estrogen means more hair. That is why when women are pregnant, hair gets fuller. Turning this around, anything that produces a drop in estrogen can induce shedding. This happens after giving birth, sometimes after stopping birth control pills, and with menopause.

Not all women are equally vulnerable to estrogen drops but most women begin to have thinning hair sometime after age forty-five or fifty, because that is when the ovary slows down and produces less and less estrogen.

Hormone replacement helps hair but hair often needs more estrogen than the rest of a woman’s body. The emphasis now is on using mini-doses of estrogen. While these may help bones and reduces symptoms such as hot flashes, they may not be enough for hair. Using more estrogen generally helps menopause related hair loss but whether estrogen therapy is a good idea depends on a woman’s particular situation.

It is also important to know that after starting any treatment for female alopecia, it takes a minimum of 2 to 4 months to see any improvement in shedding, Regrowth is possible but takes longer.

Patches such as Vivelle dot or gels are the best way to use estrogen.

Estrogen safety issues are important. These are addressed in detail in Chapter 22 of my recent book, It’s Your Hormones.

I hope this makes things a little clearer for you.

About the author: AHLA Contributing Editor Geoffrey Redmond, M.D., is an endocrinologist specializing in female hormone problems. His primary focus for more than twenty years has been conditions in which hormones adversely affect women’s well-being, particularly those which affect appearance. Learn more about Dr. Geoffrey Redmond.

{ 1 comment… read it below or add one }

Linda July 31, 2010 at 9:41 am

Dear Dr. Redmond, I am 66 and went through menopause at age 45. I took HRT for many years until the study came out saying that it caused possible cancer and heart problems.

My hair was always very thin, even as a child. My mother had thin hair but not as bad as mine. However, when I quit the HRT, my hair got even thinner. About four years ago, I started taking thyroid medicine, even though my thyroid tests do not show a need. Nevertheless, I had many symptoms, including being constantly exhausted, so that I wanted to go to bed at 6:00 pm, my job just about killed me because I was tired when I woke up, I was always cold (my temperature is still subnormal) and so on. My gynecologist put me on Armour Thyroid and it was like a miracle happened. I felt so much better. However, it was hard to figure the dosage. Last year I was on 125 mg and the tests showed that my TSH was at .01, which my gynecologist said was too low, so we went to 90 mg. I feel fine on that, but I haven’t had the tests yet this year to see if I need to go lower.
In the meantime, my hair loss is becoming embarrassing. I can hardly fix it so I can go out without feeling humiliated. The loss is all over the head but particularly on the top and left side. You can see my scalp and bald patches up there and there is not enough hair to cover it. the sides and back are not nearly so bad and I can wear it up and it looks fairly think that way but most days I have to wear hats. I’m so distressed by this that I’m willing to do almost anything to fix this problem.
I know the obvious thing to say would be that I’m taking too much thyroid and that may be true, but I don’t believe it is the reason (or the whole reason anyway) why the hair is getting worse. This is because the hair loss was pretty bad when I started the thyroid medicine. In fact, I was hoping that maybe it would make it better. But it certainly has not done that, although it changed my life for the better in terms of how I feel.
I have been researching online for a long time trying to figure out what to do. I am thinking I need to go back on HRT, but at what levels (?), since the estrogen levels needed to regrow hair maybe too dangerous for me at my age. I also think Propecia would be good. I note that you prescribe Spironolactone a lot, but I am post-menopausal and it seems to me that Propecia appears to have fewer side effects for women. I’m not sure of this, though.
I’d like to be able to talk to my gynecologist about this and possibly getting back on HRT and taking Propecia simultaneously (5 mgs/day?). But I want to know if taking these together is advisable. Are there other tests she should have me take –that you would recommend?
I would come to NY to see you, but I”m leaving for Germany in a few weeks for four months. I’m so stressed out about my hair that I’m considering wearing a wig while I’m there. If I could be treating my hair problem at the same time, it would make me feel so much better.

If you could help me, I would truly be thankful.

Leave a Comment